Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 64, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 14, 2022, 5:32 PM CDT for 4 counties in Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2022, 5:32 PM CDT (22:32 UTC)
- Expired
- May 14, 2022, 6:09 PM CDT
- In force
- 37 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clark County, KS, Ford County, KS, Gray County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 48 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 5:38 PM CDT | HAIL 1 | 9 Se Montezuma, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2022 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
919
WUUS53 KDDC 142232
SVRDDC
KSC025-057-069-119-142330-
/O.NEW.KDDC.SV.W.0064.220514T2232Z-220514T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
532 PM CDT Sat May 14 2022
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Ford County in southwestern Kansas...
Northeastern Meade County in southwestern Kansas...
Southeastern Gray County in southwestern Kansas...
Northwestern Clark County in southwestern Kansas...
* Until 630 PM CDT.
* At 532 PM CDT, a severe thunderstorm was located 7 miles southeast
of Montezuma, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Meade, Minneola and Fowler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3750 10052 3760 10035 3744 10001 3718 10029
TIME...MOT...LOC 2232Z 321DEG 15KT 3749 10039
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN2 follow-up statements
225
WWUS53 KDDC 142248
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
548 PM CDT Sat May 14 2022
KSC057-142258-
/O.CAN.KDDC.SV.W.0064.000000T0000Z-220514T2330Z/
Ford KS-
548 PM CDT Sat May 14 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FORD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3718 10029 3745 10045 3752 10029 3750 10022
3748 10022 3747 10013 3744 10001
TIME...MOT...LOC 2248Z 321DEG 15KT 3744 10034
$$
KSC025-069-119-142330-
/O.CON.KDDC.SV.W.0064.000000T0000Z-220514T2330Z/
Meade KS-Gray KS-Clark KS-
548 PM CDT Sat May 14 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN MEADE...SOUTHEASTERN GRAY AND NORTHWESTERN CLARK
COUNTIES...
At 548 PM CDT, a severe thunderstorm was located 8 miles northwest of
Fowler, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Meade, Minneola and Fowler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3718 10029 3745 10045 3752 10029 3750 10022
3748 10022 3747 10013 3744 10001
TIME...MOT...LOC 2248Z 321DEG 15KT 3744 10034
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN133
WWUS53 KDDC 142309
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
609 PM CDT Sat May 14 2022
KSC025-069-119-142319-
/O.CAN.KDDC.SV.W.0064.000000T0000Z-220514T2330Z/
Meade KS-Gray KS-Clark KS-
609 PM CDT Sat May 14 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MEADE...
SOUTHEASTERN GRAY AND NORTHWESTERN CLARK COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3718 10029 3745 10045 3752 10029 3750 10022
3748 10022 3747 10013 3744 10001
TIME...MOT...LOC 2306Z 321DEG 15KT 3737 10027
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 5:00 PM CDT, 32 minutes earlier.
Area forecast discussion, May 14, 5:00 PM CDT, 32 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 500 PM CDT Sat May 14 2022 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Sunday night) Issued at 316 PM CDT Sat May 14 2022 A subtle upper level disturbance/vorticity max was moving out of eastern Colorado into western Kansas early this afternoon. At the surface, a dryline was sharpening up over far southwest Kansas along the Highway 25/83 corridor as evident in the surface dewpoint gradient on the surface analysis. Visible satellite imagery has been showing a line of cumulus from Lakin to east of Ulysses and Liberal for the past few hours. A few CBs have been trying to form but have generally been dissipating due to dry air entrainment aloft. Expect storms to be developing by around 200-300 pm along and east of the dryline and moving toward central Kansas through the late afternoon hours. Some of the CAMs have been showing this which seems reasonable given the mid level disturbance moving through the area. Surface based instability from the SPC Mesoscale Analysis page shows CAPE values around 2500-4000 j/kg east of the dryline. This will probably decrease somewhat through the remainder of the afternoon as dewpoints continue to mix out but still there should be a fair amount of CAPE available. This combined with deep layer shear around 40 knots or so should net a few severe thunderstorms with large hail and severe wind gusts. The thunderstorms should be weakening as we lose daytime heating and the upper level disturbance moves east of the forecast area. The remainder of the overnight hours should be quiet over southwest Kansas. Another stronger upper level disturbance will move out of the northern Rockies into South Dakota and Nebraska later tonight. Increasing southerly wind flow will developing across the central High Plains overnight in advance of the upper wave will help keep overnight lows a little warmer especially over central and eastern portions of the forecast area. Thunderstorms developing over Nebraska tonight should generally stay north and east of the Hays area. The upper wave continues to the east/southeast on Sunday. In the wake of this system, a cold front will move south across western Kansas during the morning hours with gusty north winds developing. Cool air advection will keep temperatures a few to several degrees cooler than today with the most biggest change in temperatures over central Kansas. High temperatures in the Hays area may struggle to get out of the mid 70s. Surface high pressure along with cooler temperatures spreads into the central Plains and Midwest Sunday night. Lows should generally be in the 40s to around 50. .LONG TERM...(Monday through Saturday) Issued at 316 PM CDT Sat May 14 2022 Early next week the main belt of upper level westerly flow will extend across the northern CONUS with the central High Plains along the southern periphery. The medium range models show a flattened shortwave ridge moving out of the Rockies and over the central Plains on Monday. The models show weak disturbances moving through the ridge and show some indication of thunderstorm development most likely off the Front Range and Raton Mesa that could move across southwest Kansas Monday night. A somewhat stronger upper wave moves out of the northern Rockies across Nebraska on Tuesday. This could bring increased chances for thunderstorms to northern portions of the forecast area along I-70 for Tuesday. This system could also drive another weak cold front south across the area Tuesday night with cooler temperatures on Wednesday. Upper level flow will be strengthening and becoming more southwesterly after mid week as a strong upper level trough/low pressure system digs into the northern Rockies. With increased momentum and southwesterly downslope flow developing, hotter temperatures will likely spread out into southwest Kansas for Thursday with highs in the 90s to possibly even low 100s. The GFS and ECMWF differ somewhat in how the northwest upper trough evolves and moves out into the central CONUS through next weekend. The GFS is more progressive, as is usually the case, and moves the upper trough out through the early part of next weekend. The ECMWF is a little slower, moving the upper trough out a day or so later. Either way, this will bring cooler temperatures along with increasing chances for precipitation to the area. Hopefully providing some relief to the more drought stricken areas. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 500 PM CDT Sat May 14 2022 Scattered thunderstorms will spread east-southeast across central and eastern portions of southwest Kansas through late evening, likely affecting the vicinity of KHYS and possibly KDDC. Otherwise, VFR conditions are expected to prevail through early Sunday. Light east- southeast winds will persist through early Sunday morning as a surface low in extreme southwest Kansas shifts south-southeast into the Texas Panhandle and western Oklahoma ahead of an approaching cold front. Winds are then expected to turn northerly 15 to 30kt generally after 13Z in wake of the cold front pushing through western Kansas. && .FIRE WEATHER... Issued at 316 PM CDT Sat May 14 2022 Near critical fire weather conditions may develop across parts of southwest Kansas on Sunday behind a cold front moving through the area. Current forecasts call for humidity levels to fall into the upper teens to lower 20s, depending on afternoon temperatures, with northerly winds gusting into the 30-40 mph range. Fire weather headlines may be needed if it appears warmer temperatures and lower relative humidity actually develop. While it is still several days away, next Thursday could be a critical fire weather day with hot temperatures and gusty southwest winds especially over far southwest Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 83 50 84 / 30 0 0 0 GCK 53 82 49 84 / 10 0 0 0 EHA 52 86 50 88 / 10 0 0 10 LBL 53 88 49 87 / 10 0 0 0 HYS 54 78 48 83 / 50 10 0 0 P28 60 87 53 83 / 30 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...JJohnson FIRE WEATHER...Gerard
Hazardous weather outlook, May 14, 4:30 AM CDT, 13 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 430 AM CDT Sat May 14 2022 KSZ030-031-043>046-061>066-074>081-084>090-150930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 430 AM CDT Sat May 14 2022 /330 AM MDT Sat May 14 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Areas of dense fog will develop along and west of highway 83 including Liberal and Garden city. The visibility should improve rapidly after about 8 am. Thunderstorms may be capable of half dollar size hail and 65 mph wind gusts near the Oklahoma line late this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Elevated to near critical fire weather conditions are likely in the far southwest sections Sunday afternoon. Outdoor burning is strongly discouraged from Dodge City to Garden City, and Meade to Elkhart. Thunderstorms are possible again by Monday evening, however it is too early to assess the risk of hail and wind at this time. Large uncertainty exists with respect to convective initiation. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected this afternoon and evening. MR
In the hours before
Local storm report, May 14, 4:39 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
439 PM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 5 NE RANSOM 38.70N 99.88W
05/14/2022 E0.88 INCH NESS KS PUBLIC
LOTS OF NICKEL TO DIME SIZE HAIL COVERING
THE GROUND.
&&
MLGSpecial weather statement, May 14, 4:55 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
455 PM CDT Sat May 14 2022
KSZ045-046-064-065-142300-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-
455 PM CDT Sat May 14 2022
...A strong thunderstorm will impact portions of southeastern Ness,
northeastern Hodgeman, northwestern Pawnee and southern Rush Counties
through 600 PM CDT...
At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bazine, moving southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gray, Bazine, Burdett, Rozel, Alexander, Ash Valley and Nekoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3835 9903 3834 9903 3809 9953 3809 9957
3807 9957 3803 9964 3846 9980 3858 9964
TIME...MOT...LOC 2155Z 312DEG 29KT 3848 9967
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SUGDENLocal storm report, May 14, 4:56 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
456 PM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 4 WSW BROWNELL 38.61N 99.81W
05/14/2022 E1.00 INCH NESS KS PUBLIC
HAIL WAS MOSTLY NICKEL SIZE.
&&
MLGSpecial weather statement, May 14, 5:06 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
506 PM CDT Sat May 14 2022
KSZ077-078-087-142300-
Gray KS-Meade KS-Ford KS-
506 PM CDT Sat May 14 2022
...A strong thunderstorm will impact portions of southwestern Ford,
northeastern Meade and southeastern Gray Counties through 600 PM
CDT...
At 506 PM CDT, Doppler radar was tracking a strong thunderstorm very
near The Haggard Elev, moving southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fowler, Ensign and The Haggard Elev.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3763 10043 3772 10031 3761 9997 3747 10009
3747 10011 3746 10011 3732 10023
TIME...MOT...LOC 2206Z 312DEG 13KT 3761 10032
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SUGDENLocal storm report, May 14, 5:25 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
525 PM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 7 S INGALLS 37.73N 100.45W
05/14/2022 E0.70 INCH GRAY KS PUBLIC
LOTS OF HAIL UP TO DIME SIZE.
&&
MLGSpecial weather statement, May 14, 5:25 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
525 PM CDT Sat May 14 2022
KSZ077-087-142330-
Gray KS-Meade KS-
525 PM CDT Sat May 14 2022
...A strong thunderstorm will impact portions of northeastern Meade
and south central Gray Counties through 630 PM CDT...
At 525 PM CDT, Doppler radar was tracking a strong thunderstorm near
Montezuma, moving southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Meade and Fowler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3754 10053 3761 10040 3736 10011 3723 10043
TIME...MOT...LOC 2225Z 321DEG 15KT 3753 10042
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:15 PM CDT | Special Weather Statement | DDC | Trego | 45 min |
| May 14, 3:31 PM CDT | Special Weather Statement | DDC | Trego | 44 min |
| May 14, 3:34 PM CDT | Special Weather Statement | DDC | Gray | 56 min |
| May 14, 4:00 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 60 min |
| May 14, 4:09 PM CDT | Special Weather Statement | DDC | Gray | 51 min |
| May 14, 4:19 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 56 min |
| May 14, 4:55 PM CDT | Special Weather Statement | DDC | Pawnee | 65 min |
| May 14, 5:06 PM CDT | Special Weather Statement | DDC | Gray | 54 min |
| May 14, 5:25 PM CDT | Special Weather Statement | DDC | Meade | 65 min |
| May 14, 5:38 PM CDT | Special Weather Statement | DDC | Pawnee | 67 min |
| May 14, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 61 min |
| May 14, 6:11 PM CDT | Special Weather Statement | DDC | Clark | 64 min |
| May 14, 6:31 PM CDT | Special Weather Statement | DDC | Edwards, Stafford | 59 min |
| May 14, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 67 min |
| May 14, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.